Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 143, NWS Morristown, TN

December 11, 2021Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 11, 2021, 5:57 AM EST for Campbell County, Scott County, Tennessee. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2021, 5:57 AM EST (10:57 UTC)
Expired
Dec 11, 2021, 6:45 AM EST
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 89 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 6:15 AM ESTNON-TSTM WND GST 455 Sw Oneida, TNKSCX SCOTT MUNICIPAL AIRPORT.
Dec 11, 6:35 AM ESTTSTM WND DMGBig South Fork National, TNFEW TREES DOWN JUST EAST OF THE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 11, 4:41 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

457 
WUUS54 KMRX 111057
SVRMRX
TNC013-151-111145-
/O.NEW.KMRX.SV.W.0143.211211T1057Z-211211T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
557 AM EST Sat Dec 11 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northern Campbell County in east Tennessee...
  Northern Scott County in east Tennessee...

* Until 645 AM EST.

* At 556 AM EST, a severe thunderstorm was located near Jamestown,
  moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Oneida, Huntsville, Helenwood, Jellico, Winfield, Elk Valley,
  Ketchen, Indian Mountain State Park, Honey Creek State Park and
  White Oak.

This includes Interstate 75 in Tennessee between mile markers 150 and
161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until noon EST for east Tennessee.

For your protection move to an interior room on the lowest floor of 
a building. Torrential rainfall is occurring with this storm, and 
may lead to flash flooding. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 3659 8399 3651 8396 3640 8467 3660 8478
TIME...MOT...LOC 1056Z 256DEG 57KT 3653 8493 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DH
1 follow-up statement
403 
WWUS54 KMRX 111127
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
627 AM EST Sat Dec 11 2021

TNC013-151-111145-
/O.CON.KMRX.SV.W.0143.000000T0000Z-211211T1145Z/
Campbell TN-Scott TN-
627 AM EST Sat Dec 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM EST
FOR NORTHERN CAMPBELL AND NORTHERN SCOTT COUNTIES...

At 627 AM EST, a severe thunderstorm was located 8 miles southeast of
Great Meadows Campsites, or 8 miles west of Oneida, moving east at 55
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oneida, Huntsville, Helenwood, Jellico, Winfield, Elk Valley,
Ketchen, Indian Mountain State Park, Honey Creek State Park and White
Oak.

This includes Interstate 75 in Tennessee between mile markers 150 and
161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until noon EST for east Tennessee.

For your protection move to an interior room on the lowest floor of 
a building. Torrential rainfall is occurring with this storm, and 
may lead to flash flooding. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 3659 8399 3651 8396 3640 8467 3660 8478
TIME...MOT...LOC 1127Z 255DEG 48KT 3652 8466 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 5:46 AM EST, 11 minutes earlier.

Area forecast discussion, Dec 11, 5:46 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
546 AM EST Sat Dec 11 2021

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

Quick update to include the tornado watch information. Also made
adjustments to hourly temperature forecast.

&&

.AVIATION...
12Z TAF DISCUSSION.

Strong storm system will move across the TAF sites during the next
12 hours. A line of showers and embedded thunderstorms will move
across the TAF sites between 14-17Z. High wind gusts to 35kts+
are expected with this squall line along with heavy downpour.

This band of convection will be along and ahead of a frontal
boundary. The tight pressure gradients with this system will
produce a strong low-level jet of 60-70kts at 850mb. The tight
pressure gradient will produce windy conditions at all TAF sites
before and after the frontal passage. Southwest winds of 15 to
25kts with gusts to 30kts are anticipated becoming west then
northwest after FROPA.

Dry air will quickly move in behind the frontal passage this
evening with ceilings/vis becoming VFR with gradual weakening of
the pressure gradients.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 4 PM EST this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Monroe.

     Wind Advisory until 4 PM EST this afternoon for Anderson-Bradley-
     East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
     Jefferson-Johnson-Knox-Loudon-McMinn-Meigs-North Sevier-
     Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
     Greene-Northwest Monroe-Rhea-Roane-Southeast Carter-
     Southeast Greene-Sullivan-Unicoi-Union-Washington-West Polk.

     Wind Advisory until 4 PM EST /3 PM CST/ this afternoon for
     Bledsoe-Campbell-Claiborne-Marion-Morgan-Scott-Sequatchie.

VA...Wind Advisory until 4 PM EST this afternoon for Lee-Russell-
     Scott-Washington-Wise.

&&
Hazardous weather outlook, Dec 11, 3:15 AM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 AM EST Sat Dec 11 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
315 AM EST Sat Dec 11 2021 /215 AM CST Sat Dec 11 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

High winds will continue to develop across the mountains today
with windy conditions area-wide. A high wind warning has been
issued for the Smoky Mountains. A wind advisory is in effect for
the rest of east Tennessee and southwest Virginia.

A line of storms will move quickly across the area this morning
into early afternoon. Strong gusty winds are likely with localized
damaging winds. Localized down trees and power lines are
expected. An isolated tornado is possible across the Plateau and
southeast Tennessee this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 6:39 AM ESTSevere Thunderstorm WarningMRXCampbell, Scott51 min
Dec 11, 7:29 AM ESTSevere Thunderstorm WarningMRXCampbell, Scott46 min
Dec 11, 7:43 AM ESTFlash Flood WarningMRXScott4 hr
Dec 11, 7:51 AM ESTSpecial Weather StatementMRXCampbell, Morgan54 min
Dec 11, 8:23 AM ESTSevere Thunderstorm WarningMRXMarion, Sequatchie52 min
Dec 11, 8:23 AM ESTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott37 min
Dec 11, 9:02 AM ESTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea and 1 more43 min
Dec 11, 9:18 AM ESTSpecial Weather StatementMRXHamilton42 min
Dec 11, 9:18 AM ESTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea, Roane42 min
Dec 11, 9:34 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion41 min
Dec 11, 9:44 AM ESTSevere Thunderstorm WarningMRXBradley, Loudon, McMinn, Meigs, Monroe, Roane46 min
Dec 11, 9:51 AM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane39 min
Dec 11, 10:15 AM ESTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk45 min
Dec 11, 10:21 AM ESTSevere Thunderstorm WarningMRXBlount, Grainger, Jefferson, Knox, Sevier39 min
Dec 11, 10:25 AM ESTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe50 min
Dec 11, 10:30 AM ESTSpecial Weather StatementMRXBradley45 min
Dec 11, 10:53 AM ESTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson35 min
Dec 11, 10:59 AM ESTSpecial Weather StatementMRXPolk46 min
Dec 11, 10:59 AM ESTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Sevier30 min
Dec 11, 11:28 AM ESTSpecial Weather StatementMRXSullivan47 min
Dec 11, 11:49 AM ESTSpecial Weather StatementMRXCarter, Johnson, Washington41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.